News

Couple found dead may have overdosed on morphine for mother's cancer

NewsBy Shuki Byrne
Sad: De Loughry and Giltrap were found dead on Monday afternoon
Sad: De Loughry and Giltrap were found dead on Monday afternoon

A young couple found dead in County Wexford may have accidentally overdosed on morphine, Gardai believe.

It is believed prescription medication which belonged to the man's late mother was the cause of the deaths of Stephen de Loughry (28) and Melissa Giltrap (32).

The couple were found dead in a house in Woodlands estate, Clonroache village, shortly after 4pm on Monday.

The Herald reports the medication discovered at the home belonged to de Loughry's mother who died a number of years ago after a long battle with cancer. 

De Loughry and Giltrap were discovered by a relative in an upstairs bedroom at the home. They were found next to tablets of morphine which are believed to have been at the residence for several years. 

The couple were known drug users, and there was some initial speculation that they may have taken a heroin overdose, the Herald said. 

However, Gardai found only morphine tablets and no traces of any other drugs or drug-taking paraphernalia. Investigators are compiling a report for the coroner.

The subsequent report will be later presented at an inquest into their deaths along with the circumstances surrounding their demise. 

Mr DeLoughry is originally from Blanchardstown while Ms Giltrap - who has a young daughter from a previous relationship - is from Slaney Park in Enniscorthy.

The community in Clonroche has been left in shock, one local councillor told the Herald.

Cllr Mary Farrell said news of the young couple's deaths is "absolutely heartbreaking".

"This is a tragedy for Clonroche, Enniscorthy, Wexford and Dublin.

"A young girl now has to grow her up without her mother, it is devastating.

"The Government needs to step up their spending in areas related to tackling the drug problem head on. It is an issue that is affecting rural areas as well as Dublin," she added.